Most people do not know much about gynecomastia unless they have been directly affected by it. Simply stated, it’s an enlargement of the glandular tissue in male breasts. This can lead to embarrassing and humiliating “breasts” that men do not want. The reason why this occurs is easy to understand – an imbalance of the estrogen and testosterone hormones. But understanding the problem does not make it less uncomfortable for the men who suffer from gynecomastia.
There are several conditions associated with gynecomastia that often exacerbate the problem. It can be the result of drug and medication abuse, cirrhosis of the liver, hyperthyroidism, and chronic kidney failure. It may also occur during newborn development, during puberty, or in men who have testicular disorders, genetic disorders, or testicular cancers. Regardless of the situation, you’ll want to consult a physician for treatment if necessary.
You may not realize that a prescription you’re taking is causing the condition. If you are on a medication that treats hypertension, such as Procardia, there’s a risk that you could develop gynecomastia. Other medications include diazepam, digitoxin, estrogen therapies for prostate cancer, and some antibiotics. If you’re taking medication that you think may be contributing to the problem, inform your doctor immediately to determine if you need to stop taking the prescribed medication.
Doctors treat the condition with medication and surgery. Your doctor will perform the necessary tests to let you know what your options are. Be sure to ask any questions you may have.